Share this Article
SW Hwang, YS Leo
Correspondence: Dr Leo Yee Sin, firstname.lastname@example.org
The introduction of antiretroviral therapy has led to a significant decrease in the mortality and morbidity associated with human immunodeficiency virus (HIV) infection. Nucleoside reverse transcriptase inhibitors (NRTI) have been widely used as part of the antiretroviral therapy against HIV. However, one recently recognised serious complication of NRTI is the development of lactic acidosis. We report two cases of fatal NRTI-induced lactic acidosis, which occurred within five months of each other. Both were being treated with didanosine (ddI) and stavudine (d4T). Physicians involved in the care of HIV patients should recognise and be alert to the possibility of this highly fatal complication.
Keywords: HIV infection, lactic acidosis, nucleoside reverse transcriptase inhibitors, anti-retroviral therapy
Singapore Med J 2001; 42(6): 247-251